Right now, we’re facing an addiction epidemic in the United States, and when people think about this epidemic, they typically think of illicit drugs.
It is true that there’s a massive amount of people addicted to drugs like prescription opioids, heroin, cocaine, and meth, but there are also completely legal medications that people can buy over the counter that can become addictive.
There are many people abusing Benadryl (diphenhydramine), and even the National Institute of Health warns about the addictive potential of Benadryl.
Abuse of Benadryl can can come with side effects, including addiction. It’s important to know the signs and symptoms of Benadryl addiction to avoid any potentially harmful risks of abusing this medication.
Understanding Benadryl (diphenhydramine) Addiction
Some may wonder if Benadryl (diphenhydramine) is addictive. This is a common question, since Benadryl is a completely legal medication that you can buy over the counter.
Benadryl seems like a harmless medication that people use when they’re dealing with symptoms of allergies like itching, sneezing, a stuffy nose, and more.
Not only is it a medication that helps with symptoms of allergies and the common cold, but it can also be used as a sleep aid.
The problem is that you can develop an addiction to Benadryl, and this starts with abuse. The risks of Benadryl abuse include both psychological as well as physical side effects.
Can Benadryl Be Addictive?
Anything can become addictive due to the way our brains our wired. Our brains are designed to continue doing anything that helps give us pleasure or helps us to escape pain.
The addictive potential of Benadryl increases when you begin using the medication as a way to either produce a certain feeling, get rid of a feeling, or have an escape.
When you start turning to Benadryl as a way to cope with life, your brain begins to think that abusing this substance is the solution, but it’s actually causing you harm.
Over time, your brain can become dependent on the medication because your body feels as though it needs the medication in order to feel well.
As you continue to abuse the medication (such as taking more than the recommended dose or taking it more often), your mind starts to make up a variety of rationalizations to convince you to keep using the substance.
Without it, you may struggle with insomnia, and that’s one of the ways your brain tries to get you to continue abusing the substance. In order to overcome a Benadryl addiction, you first need to know what to look for in yourself or a loved one.
Signs And Symptoms Of Benadryl Addiction
If you’re wondering if you or a loved one is struggling with Benadryl addiction, it’s important to know what to look for.
One of the first signs of a Benadryl addiction is when you develop a dependence on the substance. If this happens, you or your loved one will begin to experience symptoms of withdrawal when you stop using it.
The person can become extremely irritable or depressed, but it’s also important to look for the physical signs.
If a person is continuing to take Benadryl even though they aren’t showing any signs or symptoms of allergies or a cold, this may be a sign that they’re abusing the medication.
It’s also important to notice if the person is taking more than the recommended dosage. When an addiction develops, people take more than what’s recommended in order to intensify the side effects.
The Risks Of Benadryl Abuse And Addiction
As a person continues to abuse Benadryl, it can begin to affect their personal as well as their professional life.
Addiction is a disease that takes over the survival part of the brain, so you begin to prioritize the substance over everything else. This can make you begin getting into arguments with friends and family members, and it can greatly affect the people you love the most, like your children.
Your abuse of this substance may also begin spilling into your professional life. If you’re having trouble showing up to work or while on the job because of your Benadryl abuse, it may be a sign that it’s time to get help.
Most importantly, this medication isn’t meant to be taken for long periods of time and in excess. There are a variety of side effects that you may begin to experience if you continue abusing Benadryl on a regular basis.
Some of the side effects from the misuse of Benadryl include the following physical and psychological symptoms:
- increased heart rate
- memory loss
- difficulty concentrating
The more severe symptoms of having a Benadryl addiction include liver dysfunction as well as the risk of having a seizure.
As you continue abusing Benadryl, it affects the neurotransmitters in your brain, and this can lead to a wide range of issues.
Finding Help For Benadryl (Diphenhydramine) Addiction
The good news is that if you’ve noticed the signs and symptoms in yourself or a loved one, you can get help through an addiction treatment program.
Addiction treatment is designed to help people who are struggling with any type of addiction to substances. One of the main goals of treatment is to get down to the root of the issue and figure out why the person is turning to the substance in the first place.
Oftentimes, there’s an underlying issue such as trauma, mental illness, or unhealthy coping skills that have led to the abuse of the substance.
Through both individual and group therapy, you or your loved one can recover and begin living an incredible life, free from addiction.
If you need help finding treatment for yourself or your loved one, allow us to assist you. Give us a call today to speak with one of our treatment specialists.
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- U.S. National Library of Medicine: National Institutes of Health — Diphenhydramine abuse and detoxification: a brief review and case report